Stimulants, in general, tend to decrease appetite in certain, not all, children. Over time this side effect seems to lessen, but, as in the case of your son, for some children, it may persist. Weight loss is the result of this appetite decrease and not consuming enough calories during the day. Therefore, since the medication is effective and at "the perfect dose for him," right now, I would suggest that you work on increasing your son's calorie intake. This, however, is often not an easy task!
Some suggestions, include offering your son his preferred foods whenever he seems hungry; starting the day with a large, calorie-laden breakfast early in the morning before the medication takes effect; increasing the calories in snacks during the day and at bedtime; and adding a high calorie supplement like Ensure or shakes with ice cream, etc., during the day.
Consult your pediatrician or a nutrionist to determine how many calories a day your son should be consuming and try to make sure this is the minimum he consumes to prevent weight loss. If you find this remains a problem, I suggest you consult a pediatric nutritionist for additional suggestions.
If the problems persists, despite you and your son's best efforts, you may want to discuss changing to a non-stimulant medication with your son's prescribing physician.
This answer should not be considered medical advice...This answer should not be considered medical advice and should not take the place of a doctor’s visit. Please see the bottom of the page for more information or visit our Terms and Conditions.
Thanks for your feedback.
2 of 3 found this helpful
Read the Original Article: ADD + Mild Autism